Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Goodland, KS

February 12, 2019Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 12, 2019, 6:10 PM MST for Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 13, 2019, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2019, 6:10 PM MST (01:10 UTC)
In effect from
Feb 13, 2019, 12:00 PM MST
Expired
Feb 13, 2019, 5:00 PM MST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3138 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS83 KGLD 130110
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
610 PM MST Tue Feb 12 2019

.Above normal temperatures in the 60s, very low relative humidity
values, and breezy southwest winds will result in hazardous fire 
weather conditions Wednesday afternoon.

COZ253-254-140000-
/O.NEW.KGLD.FW.W.0002.190213T1900Z-190214T0000Z/
Kit Carson-Cheyenne-
610 PM MST Tue Feb 12 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM MST WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND
254...

The National Weather Service in Goodland has issued a Red Flag
Warning for breezy southwest winds and low relative humidity
values, which is in effect from noon to 5 PM MST Wednesday.

* Affected Areas...In Colorado...
  Fire Weather Zone 253 Kit Carson
  Fire Weather Zone 254 Cheyenne

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth, and spread of fire Wednesday afternoon, particularly
  between 1 and 4 pm MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is strongly discouraged on Wednesday.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
553 
WWUS83 KGLD 131021
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
321 AM MST Wed Feb 13 2019

.Above normal temperatures in the 60s, very low relative humidity
values around 10 percent, and southwest winds approaching 30 mph 
will result in hazardous fire weather conditions Wednesday 
afternoon.

COZ253-254-140000-
/O.CON.KGLD.FW.W.0002.190213T1900Z-190214T0000Z/
Kit Carson-Cheyenne-
321 AM MST Wed Feb 13 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 253 AND 254...

* Affected Areas...In Colorado... Fire Weather Zone 253 Kit 
  Carson Fire Weather Zone 254 Cheyenne

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is strongly discouraged on Wednesday.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
980 
WWUS83 KGLD 131909
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1209 PM MST Wed Feb 13 2019

.Above normal temperatures in the 60s, very low relative humidity
values around 10 percent, and southwest winds approaching 30 mph
will result in hazardous fire weather conditions Wednesday
afternoon.

COZ253-254-140000-
/O.CON.KGLD.FW.W.0002.000000T0000Z-190214T0000Z/
Kit Carson-Cheyenne-
1209 PM MST Wed Feb 13 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 253 AND 254...

* Affected Areas...In Colorado... Fire Weather Zone 253 Kit 
  Carson Fire Weather Zone 254 Cheyenne 

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire 
  behavior and spread rapidly. Outdoor burning is not advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is strongly discouraged on Wednesday.

$$
965 
WWUS83 KGLD 140027 AAA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
527 PM MST Wed Feb 13 2019

COZ253-254-140130-
/O.EXP.KGLD.FW.W.0002.000000T0000Z-190214T0000Z/
Kit Carson-Cheyenne-
527 PM MST Wed Feb 13 2019

...THE RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 253 
AND 254...

Hazardous fire weather conditions are no longer anticipated.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 12, 5:42 PM MST, 28 minutes earlier.

Area forecast discussion, Feb 12, 5:42 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MST Tue Feb 12 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 257 PM MST Tue Feb 12 2019

Warming trend will continue as ridging prevails over the Tri-
State area today through tomorrow night. Highs will be in the
lower to mid 50s today, and in the lower to mid 60s tomorrow. Lows
will also be warmer overnight tonight in the lower 20s and
climbing to the upper 20s and lower 30s Wednesday night.

Elevated Fire Weather concerns will continue again tomorrow, but
no highlights were felt to be needed at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM MST Tue Feb 12 2019

The extended forecast will remain active with several disturbances
moving the region, bringing a chance for moisture to the Tri-State
region.

Zonal flow will shift to northwest flow aloft on Thursday as an
amplifying ridge shifts east with a ridge axis over the Rockies by
Thursday evening.  A weak cold front will swing into the region from
the north during the day. Winds will shift from the the southwest to
the north, intensifying in the afternoon behind the front.
Temperatures will be cooler, but still near to above normal,
reaching the upper 40s to mid 50s. Normal high temperatures for this
time of the year are in the mid 40s.

An upper level low will move ashore over the PAC NW Thursday
night/Friday morning.  Southwest flow will set up over the Tri-State
region Friday with a shortwave trough expected to move through the
forecast area.  Snow will be possible Friday, although with a warm
ground, not expecting anything to stick at this time.  Accumulations
of a dusting to a half inch will be possible.  Higher accumulations
expected in the NE part of the CWA.

The upper level trough over the PAC NW will deepen as it moves east
on Friday and Saturday.  Another shortwave will move into the region
Saturday bringing a chance of moisture. Expecting winds to pick up
to NW 15-20mph with gusts up to 25 mph on the back side of the
Saturday afternoon. Little to no accumulations expected with this
system.

Sunday into Monday, a closed mid level low will move into the region
from the northwest.  This system will be something to watch as we
get closer to the weekend in terms of precipitation.  Confidence on
timing and the extent of impacts with this system moving into the
region is low at this time.

The upper level trough over the west will elongate, extending from
the Four Corners region to the Dakotas on Tuesday.  Southwest flow
will persist over the forecast region through the remainder of the
extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 530 PM MST Tue Feb 12 2019

VFR conditions will rule through the TAF period, with ceilings
confined to periods of broken cirrus (15-25 KFT AGL). Light and
variable (MCK) or light southwest winds (GLD) will prevail through
tonight. Winds will back slightly to the S-SSW and increase to
10-15 knots by 15-18Z. S-SSW winds may increase to 15-25 knots
for a few hours during the afternoon, primarily at the GLD
terminal between 19-23Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Feb 12, 5:50 PM MST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
550 PM MST Tue Feb 12 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
550 PM MST Tue Feb 12 2019 /650 PM CST Tue Feb 12 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Above normal temperatures in the 60s, low relative humidity values,
and breezy southwest winds will result in hazardous fire weather
conditions across portions of eastern Colorado Wednesday afternoon,
primarily between 12 pm and 4 pm MST. A Red Flag Warning may be
necessary for Cheyenne and Kit Carson counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Vincent

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.